Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Cheyenne, WY

May 23, 2020Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2020, 6:04 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 56 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 6:04 PM MDT (00:04 UTC)
Expired
May 23, 2020, 7:00 PM MDT
In force
56 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 154 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:33 PM MDTTSTM WND GST 672 Ssw Sidney, NECORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 2 SSW SIDNEY. ASOS STATION KSNY SIDNEY AIRPORT.
May 23, 6:33 PM MDTNON-TSTM WND GST 672 Ssw Sidney, NEASOS STATION KSNY SIDNEY AIRPORT.
May 23, 6:35 PM MDTHAIL 11 W Sidney, NESLIGHT HAIL ACCUMULATION AT 1 W SIDNEY, NE WHERE HAIL SIZE UP TO QUARTERS OBSERVED.
May 23, 6:56 PM MDTTSTM WND GST 752 Ssw Sidney, NEASOS STATION KSNY SIDNEY AIRPORT.
May 23, 7:03 PM MDTHAIL 17 W Lodgepole, NE
May 23, 7:03 PM MDTHAIL 1.251 N Sidney, NEHALF DOLLAR SIZED HAIL 1 MILE NORTH OF SUNOL, NE.
May 23, 7:03 PM MDTHAIL 1.251 N Sunol, NECORRECTS LOCATION OF PREVIOUS HAIL REPORT FROM 1 N SIDNEY. HALF DOLLAR SIZED HAIL 1 MILE NORTH OF SUNOL, NE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
3154 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

715 
WUUS55 KCYS 240004
SVRCYS
NEC033-105-240100-
/O.NEW.KCYS.SV.W.0008.200524T0004Z-200524T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
604 PM MDT Sat May 23 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Cheyenne County in the Panhandle of Nebraska...
  Southeastern Kimball County in the Panhandle of Nebraska...

* Until 700 PM MDT.

* At 604 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles northeast of Potter to 6 miles southwest of
  Brownson to 11 miles northeast of Westplains, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sidney, Potter, Lodgepole, Gurley, Colton, Sunol, Brownson, Lorenzo
  and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 32 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4100 10263 4101 10355 4138 10340 4139 10261
TIME...MOT...LOC 0004Z 273DEG 24KT 4128 10316 4111 10318 4102 10340 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
3 follow-up statements
294 
WWUS55 KCYS 240013
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
613 PM MDT Sat May 23 2020

NEC033-105-240100-
/O.CON.KCYS.SV.W.0008.000000T0000Z-200524T0100Z/
Cheyenne NE-Kimball NE-
613 PM MDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES...

At 613 PM MDT, severe thunderstorms were located along a line
extending from near Gurley to near Brownson to 12 miles west of
Peetz, moving east at 30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Sidney, Potter, Lodgepole, Gurley, Colton, Sunol, Brownson, Lorenzo
and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 38 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4100 10263 4101 10351 4120 10345 4122 10327
      4135 10315 4139 10261
TIME...MOT...LOC 0013Z 268DEG 24KT 4128 10306 4111 10308 4102 10334 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

Hammer
835 
WWUS55 KCYS 240033
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
633 PM MDT Sat May 23 2020

NEC033-105-240100-
/O.CON.KCYS.SV.W.0008.000000T0000Z-200524T0100Z/
Cheyenne NE-Kimball NE-
633 PM MDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES...

At 633 PM MDT, severe thunderstorms were located along a line
extending from near Gurley to near Peetz, moving east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sidney, Lodgepole, Gurley, Colton, Sunol, Brownson, Lorenzo and
Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 48 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4100 10263 4101 10346 4115 10338 4118 10315
      4134 10314 4139 10261
TIME...MOT...LOC 0033Z 275DEG 19KT 4126 10291 4097 10321 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Hammer
417 
WWUS55 KCYS 240039
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
639 PM MDT Sat May 23 2020

NEC033-105-240100-
/O.CON.KCYS.SV.W.0008.000000T0000Z-200524T0100Z/
Cheyenne NE-Kimball NE-
639 PM MDT Sat May 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CHEYENNE AND SOUTHEASTERN KIMBALL COUNTIES...

At 638 PM MDT, severe thunderstorms were located along a line
extending from near Colton to near Peetz, moving east at 30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated. A wind gust to 67 MPH was reported at the 
         Sidney Airport at 633 PM MDT. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Sidney, Lodgepole, Gurley, Colton, Sunol, Brownson, Lorenzo and
Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 50 and
76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4100 10263 4101 10346 4113 10334 4116 10313
      4130 10312 4139 10261
TIME...MOT...LOC 0038Z 269DEG 24KT 4123 10287 4096 10318 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:27 PM MDT, 37 minutes earlier.

Area forecast discussion, May 23, 5:27 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 PM MDT Sat May 23 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM MDT Sat May 23 2020

Convection initiating over se Wy as an upper shortwave approaches
the area from western Wy. Expect this activity to continue
increasing over the plains through this evening, aided by a cool
front which will pass across the CWA this evening. Some severe
storms possible with the most likely area over far east Wy into
the panhandle, where a severe tstm watch has been issued. Should
see storm build into a line early this evening as they progress
across the Panhandle. Activity should exit the panhandle later
this evening with cooler air building in behind the front. Chilly
temps out west tonight with mins falling close to 30 degrees.

Sunday will be cooler with scattered showers as the main upper
trough moves slowly across the area with even a little snow over
the higher peaks through Sunday evening. Another cool night Sunday
night as a surface high settles over Wyoming behind the departing
upper trough.

.LONG TERM...(Monday through Saturday)
Issued at 220 PM MDT Sat May 23 2020

A generally drier and warmer weather pattern expected over the CWA
next week as an upper ridge builds over the western CONUS. A few
weak shortwaves may ride through the ridge and across the region
especially later in the week which will bring widely scattered
showers and storms at that time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 521 PM MDT Sat May 23 2020

Wyoming TAFS...VFR at Rawlins. Wind gusts to 27 knots until 03Z,
then to 23 knots after 15Z Sunday.

VFR at Laramie and Cheyenne, with occasional thunderstorms until
02Z producing wind gusts to 35 knots. MVFR at Cheyenne after 18Z
Sunday. Wind gusts to 25 knots at Laramie after 18Z Sunday.

Nebraska TAFS...VFR at Chadron, Alliance and Scottsbluff, with
occasional thunderstorms producing IFR and wind gusts to 45 knots
until 03Z. Wind gusts to 25 knots after 15Z Sunday.

VFR at Sidney, with occasional thunderstorms producing MVFR and
wind gusts to 45 knots until 03Z. MVFR from 06Z to 15Z. Wind gusts
to 35 knots after 03Z.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Sat May 23 2020

Scattered to numerous showers and thunderstorms are expected to move
across the plains into this evening before ending. A cold front
will also move across the area this evening bringing cooler
conditions tonight through Sunday. Scattered showers are still
expected Sunday with some snow over the higher peaks.  Drier
conditions are then expected to set in beginning Monday with
temperatures warming.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...RE
Hazardous weather outlook, May 23, 3:19 AM MDT, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
319 AM MDT Sat May 23 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
240930-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
319 AM MDT Sat May 23 2020

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop along and ahead of a surface
front moving into southeast Wyoming this afternoon. Strong to
severe thunderstorms will be possible, especially along and east
of a line from Douglas to Cheyenne. The primary hazards will be
hail up to the size of ping pong balls and damaging wind gusts of
60 mph or higher. Heavy rainfall may lead to localized minor
flooding. The thunderstorms will weaken later this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated afternoon and early evening thunderstorms will be possible
Sunday and again late next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation may be required between 1 PM this afternoon and
9 PM this evening.

WYZ103>106-109>117-240930-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
319 AM MDT Sat May 23 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will develop along and west of the
Laramie Range this afternoon. Gusty winds and small hail will be
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow showers will develop over the higher elevations Sunday through
Monday morning. A couple inches of snow is likely above 8500 feet.

Isolated afternoon and early evening thunderstorms will be possible
late next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, May 23, 4:23 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
423 PM MDT Sat May 23 2020

NEZ003-019-095-096-232315-
Scotts Bluff NE-Box Butte NE-North Sioux NE-South Sioux NE-
423 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE...NORTH
CENTRAL SCOTTS BLUFF AND SOUTHERN SIOUX COUNTIES UNTIL 515 PM MDT...

At 423 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Agate Bed National Monument
to near Mitchell. Movement was northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mitchell, Agate Bed National Monument, Kilpatrick Lake, Flahertys
Corner and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4264 10365 4208 10320 4186 10383 4221 10398
TIME...MOT...LOC 2223Z 207DEG 25KT 4222 10384 4197 10373

Hammer
Local storm report, May 23, 4:48 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             10 NNW BUSHNELL         41.37N 103.94W
05/23/2020  M1.25 INCH       KIMBALL            NE   TRAINED SPOTTER

&&

AW
Special weather statement, May 23, 5:29 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT Sat May 23 2020

NEZ002-003-021-240015-
Box Butte NE-Dawes NE-Morrill NE-
529 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX BUTTE...NORTHWESTERN
MORRILL AND SOUTHEASTERN DAWES COUNTIES UNTIL 615 PM MDT...

At 528 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Box Butte Dam to 8 miles southeast of
Kilpatrick Lake. Movement was northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hemingford, Box Butte Campground, Berea, Angora and Box Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4185 10309 4187 10335 4264 10306 4263 10278
      4251 10277
TIME...MOT...LOC 2328Z 232DEG 13KT 4240 10306 4202 10314

Hammer
Local storm report, May 23, 5:40 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
540 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             HEMINGFORD              42.32N 103.08W
05/23/2020  E0.75 INCH       BOX BUTTE          NE   TRAINED SPOTTER

&&

RUBIN
Local storm report, May 23, 5:43 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     NON-TSTM WND GST 6 SE HARRISBURG         41.49N 103.66W
05/23/2020  M74 MPH          BANNER             NE   MESONET

            MESONET STATION NE001 6 SE HARRISBURG NE -
            BANNER RD ON NORTH 71 (BNR).

&&

AW
Special weather statement, May 23, 5:46 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
546 PM MDT Sat May 23 2020

NEZ020-021-054-055-240030-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
546 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE...EASTERN KIMBALL...
SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL 630 PM
MDT...

At 546 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Redington to 17 miles
southwest of Court House And Jail Rocks to Potter to 9 miles south of
Dix. Movement was east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sidney, Potter, Dalton, Dix, Gurley, Brownson, Lorenzo, The
Intersection Of Highway 385 And 92, Court House And Jail Rocks,
Sidney Airport and Redington.

This includes Interstate 80 in Nebraska between mile markers 23 and
62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.

LAT...LON 4105 10365 4158 10356 4167 10293 4101 10290
      4100 10318
TIME...MOT...LOC 2346Z 268DEG 15KT 4153 10343 4142 10335 4122 10330
4110 10350

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:59 PM MDTSevere Thunderstorm WarningCYSCheyenne46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.